TB culture

 
print

Author:
Question
A 6½ years old HIV infected girl on antiretroviral therapy {ART} for 1½ years consisting of Stavudine {d4T}, Lamivudine {3TC} and Nevirapine {NVP} presented with fever, vomiting and pain in abdomen for 2 months. For these complaints, a USG abdomen was done that showed mild hepatomegaly with matted lobulated hypoechoiec mass in left lumbar region. CT abdomen also showed extensive mesenteric and periaortic lymphadenopathy suggestive of tuberculosis {TB}. She was started on antituberculous therapy {ATT} consisting of Isoniazid {H}, Rifampicin {R}, Pyrazinamide {Z} and Ethambutol {E} along with steroids. She underwent an abdominal lump biopsy and pus smear showed presence of 5 acid fast bacilli {AFB}. However her TB culture after 6 weeks showed no AFB. On follow up after 3 months of ATT, her lump size had regressed from 7 cm to 4.3. Her CD4 count was 64 {11 percent}.
Expert Opinion :
We have also consudered that cultures did not grow as it may be very little bacterial load.
Answer Discussion :
S
shanthi shanthi
bubble
Could it be atypical mycobacteriae_?
6 years ago
A
akila devic
bubble
att started might have destroyed the bacilli
6 years ago

View More Comments
ask doctor
Ask a Doctor
Disclaimer: The information given by www.pediatriconcall.com is provided by medical and paramedical & Health providers voluntarily for display & is meant only for informational purpose. The site does not guarantee the accuracy or authenticity of the information. Use of any information is solely at the user's own risk. The appearance of advertisement or product information in the various section in the website does not constitute an endorsement or approval by Pediatric Oncall of the quality or value of the said product or of claims made by its manufacturer.